MAUDE Adverse Event Report: COOK ENDOSCOPY FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)

COOK ENDOSCOPY FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Catalog Number FLOW-20-PULL-I-S
Medical Device Problem Codes Break (1069); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Perforation (2001); No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 12/19/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: snare (unknown manufacturer and unknown model).Investigation evaluation: a product evaluation was performed only by the pictures provided with this report because the product said to be involved was not provided to cook for evaluation.The photos provided show the internal bolster has separated from the feeding tube.From the photos provided, it cannot be determined if any sections of the feeding tube or internal bolster are missing.The feeding tube appears to be otherwise intact with the dilator catheter loop still connected to the feeding tube.A photo of the lot number was not provided.The device history record for the lot number said to be involved was reviewed.The lot number provided in the report is associated with a raw material lot number with sample piece internal bolster tensile values below specification.A corrective action has been initiated to reduce occurrences of this nature.Investigation conclusion: a corrective action has been initiated to reduce occurrences of internal bolster sample piece tensile data below specification.The instruction for use indicates the use of water-soluble lubricant and gauze to thoroughly lubricate the dilator and entire external length of the tube including the internal bumper.Excessive resistance may lead to internal bolster separation from the feeding tube.The instruction for use indicates, "when the internal bumper of the peg tube enters the mouth, reintroduce the gastroscope and view the tip as it advances through the esophagus and into the stomach." the instruction for use indicates, "while observing centimeter increments, slowly pull the introduction dilator and tube through the abdominal incision.Bring the internal bumper in contact with the stomach wall, carefully avoiding excess tension." this aids in visualization and localization of the internal bolster.The instruction for use indicates the following warning: "warning: the bolster should sit close to the skin but not tight against the skin.Excessive traction on the tube may cause premature removal, fatigue, or failure of the device." prior to distribution, all flow 20 percutaneous endoscopic gastrostomy set - pull are subjected to visual inspection to ensure device integrity.Corrective actions: a review of the complaint history was conducted.The likelihood of occurrence is rare, however, a corrective action has been initiated in an effort to reduce occurrences of this nature.This product was manufactured prior to implementation of this corrective action.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the incision site was made too small, a cook representative has been directed to contact the medical facility involved in an effort to promote future education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a percutaneous endoscopic gastrostomy (peg) procedure, the physician used a cook flow 20 percutaneous endoscopic gastrostomy set - pull device.During the procedure, while the surgeon was pulling the peg tube through the stomach wall and abdominal wall, the internal bumper [bolster] of the peg tube was torn and separated from the tube.Clarification received jan.25, 2015 stated: the bolster suddenly detached from the feeding tube during the procedure (pull technique).The doctor went to see by endoscope and found the bolster stayed in the stomach.The doctor tried to retrieve the bolster by using a snare, but unfortunately the situation of the stomach perforation quickly caused lots of air inside stomach from the procedure so the retrieval was not successful.The doctor had to repair the perforation quickly and it was not an option to do by endoscopic technique.The doctor did "lap explore" to save the patient first to repair the hole of perforation and removed the bolster as well.
 
Additional Manufacturer Narrative
Concomitant medical products: snare.Investigation evaluation: our evaluation of the product said to be involved confirmed the report.The internal bolster has separated from the feeding tube.There does not appear to be any missing sections of the feeding tube or internal bolster.The feeding tube is otherwise intact with the dilator catheter loop still connected to the feeding tube.There is a twist in the distal tip of the dilator catheter loop.The device history record for the lot number said to be involved was reviewed.The lot number provided in the report is associated with a raw material lot number with sample piece internal bolster tensile values below specification.A corrective action has been initiated to reduce occurrences of this nature.Investigation conclusion: a corrective action has been initiated to reduce occurrences of internal bolster sample piece tensile data below specification.The instruction for use indicates the use of water-soluble lubricant and gauze to thoroughly lubricate the dilator and entire external length of the tube including the internal bumper.Excessive resistance may lead to internal bolster separation from the feeding tube.The instruction for use indicates, "when the internal bumper of the peg tube enters the mouth, reintroduce the gastroscope and view the tip as it advances through the esophagus and into the stomach." the instruction for use indicates, "while observing centimeter increments, slowly pull the introduction dilator and tube through the abdominal incision.Bring the internal bumper in contact with the stomach wall, carefully avoiding excess tension." this aids in visualization and localization of the internal bolster.The instruction for use indicates the following warning, "warning: the bolster should sit close to the skin but not tight against the skin.Excessive traction on the tube may cause premature removal, fatigue, or failure of the device." prior to distribution, all flow 20 percutaneous endoscopic gastrostomy set - pull are subjected to visual inspection to ensure device integrity.Corrective actions: a review of the complaint history was conducted.The likelihood of occurrence is rare, however, a corrective action has been initiated in an effort to reduce occurrences of this nature.This product was manufactured prior to implementation of this corrective action.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the incision site was made too small, a cook representative has been directed to contact the medical facility involved in an effort to promote future education and understanding related to appropriate usage of this product.
 
Event or Problem Description
The following information was reported to the fda on jan 27, 2017: "during a percutaneous endoscopic gastrostomy (peg) procedure, the physician used a cook flow 20 percutaneous endoscopic gastrostomy set - pull device.During the procedure, while the surgeon was pulling the peg tube through the stomach wall and abdominal wall, the internal bumper [bolster] of the peg tube was torn and separated from the tube.Clarification received jan 25, 2017 stated: the bolster suddenly detached from the feeding tube during the procedure (pull technique).The doctor went to see by endoscope and found the bolster stayed in the stomach.The doctor tried to retrieve the bolster by using a snare, but unfortunately the situation of the stomach perforation quickly caused lots of air inside stomach from the procedure so the retrieval was not successful.The doctor had to repair the perforation quickly and it was not an option to do by endoscopic technique.The doctor did "lap explore" to save the patient first to repair the hole of perforation and removed the bolster as well." the following clarification received on feb 1, 2017 stated: the physician is not referring to the incision as a perforation.The abdominal incision was originally 0.8 cm [the instruction for use state "make a 1 cm long incision"].The retrieval with snare did not cause the perforation.The perforation happened when the feeding tube was removal from the dilation tract once the tube was broken.The bolster did not cause the perforation.The following clarification received on feb 16, 2017 stated: the tube separated from the tip therefore this part of peg device caused or contributed to the reported perforation.There is about a 0.3 cm cut on the anterior of gastric wall once the tube passed and dilated the gastric wall.The widening of the incision site may be 1.0 cm widening cut on the skin that will improve the procedure.
 
Event or Problem Description
The following information was reported to the fda on march 3, 2017: "during a percutaneous endoscopic gastrostomy (peg) procedure, the physician used a cook flow 20 percutaneous endoscopic gastrostomy set - pull device.During the procedure, while the surgeon was pulling the peg tube through the stomach wall and abdominal wall, the internal bumper [bolster] of the peg tube was torn and separated from the tube.Clarification received jan 25, 2017 stated: the bolster suddenly detached from the feeding tube during the procedure (pull technique).The doctor went to see by endoscope and found the bolster stayed in the stomach.The doctor tried to retrieve the bolster by using a snare, but unfortunately the situation of the stomach perforation quickly caused lots of air inside stomach from the procedure so the retrieval was not successful.The doctor had to repair the perforation quickly and it was not an option to do by endoscopic technique.The doctor did "lap explore" to save the patient first to repair the hole of perforation and removed the bolster as well.The following clarification received on feb 1, 2017 stated: the physician is not referring to the incision as a perforation.The abdominal incision was originally 0.8 cm [the instruction for use state "make a 1 cm long incision"].The retrieval with snare did not cause the perforation.The perforation happened when the feeding tube was removal from the dilation tract once the tube was broken.The bolster did not cause the perforation.The following clarification received on feb 16, 2017 stated: the tube separated from the tip therefore this part of peg device caused or contributed to the reported perforation.There is about a 0.3 cm cut on the anterior of gastric wall once the tube passed and dilated the gastric wall.The widening of the incision site may be 1.0 cm widening cut on the skin that will improve the procedure." the following additional clarifying information was received on march 3, 2017: the initial incision formed by the trocar during attempted placement of the feeding tube is being referred to as the perforation.There was only one hole in the stomach [the initial incision] and it was closed by surgery.

Brand Name
FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL
Common Device Name
KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6284064
Report Number1037905-2017-00033
Device Sequence Number16312558
Product Code KNT
UDI-Device Identifier00827002227613
UDI-Public(01)00827002227613(17)190614(10)W3735172
Combination Product (Y/N)N
Initial Reporter CountryTH
PMA/510(K) Number
K920703
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberFLOW-20-PULL-I-S
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/19/2016
Device Age6 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/04/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/27/2017
Supplement Report FDA Received Date03/03/2017
03/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PENTAX ENDOSCOPE (UNKNOWN MODEL)
Outcome Attributed to Adverse Event Required Intervention;